Alert archive / Washington / River Flood Warnings in 2011

River Flood Warning 63, NWS Seattle, WA

November 27, 2011Mason County, Washington

NWS Seattle, WA issued this river flood warning at Nov 27, 2011, 1:00 PM PST for Mason County, Washington. It took effect at Nov 27, 2011, 3:50 PM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2011, 1:00 PM PST (21:00 UTC)
In effect from
Nov 27, 2011, 3:50 PM PST
Expired
Nov 28, 2011, 6:18 AM PST
In force
14 hr
Issued by
NWS Seattle, WA
Flood severity
Minor

County Mason County, WA

The river

Written for the forecast point Skokomish River near Potlatch (SRPW1). The gauge peaked at 16.92 ft at Nov 27, 2011, 7:00 PM PST.

actionminormoderatemajor14161811/2711/2811/29
Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WGUS46 KSEW 272100
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
100 PM PST SUN NOV 27 2011

...THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN WASHINGTON...

  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY.

.FLOOD BULLETIN NO. 3

HEAVY RAIN OVERNIGHT IN THE SOUTHERN OLYMPICS WILL DRIVE THE SKOKOMISH
RIVER TO FLOOD STAGE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC045-280600-
/O.NEW.KSEW.FL.W.0063.111127T2350Z-111128T1550Z/
/SRPW1.1.ER.111127T2350Z.111128T0600Z.111128T0650Z.NO/
100 PM PST SUN NOV 27 2011

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SKOKOMISH RIVER NEAR POTLATCH
* UNTIL MONDAY MORNING.
* AT 12:45 PM SUNDAY THE STAGE WAS 16.1 FEET.
* FLOOD STAGE IS 16.5 FEET.
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 4 PM SUNDAY
  AND CREST NEAR 16.6 FEET AROUND 10 PM SUNDAY. THE RIVER WILL FALL 
  BELOW FLOOD STAGE TONIGHT.
* IMPACT...AT 15.0 FEET...THE SKOKOMISH RIVER WILL LOCALLY SPILL OVER 
  ITS BANKS INTO LOW AREAS OF THE SKOKOMISH VALLEY.

$$
WEATHER.GOV/SEATTLE
2 follow-up statements
366 
WGUS86 KSEW 280617
FLSSEW

FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1017 PM PST SUN NOV 27 2011

...THE FLOOD WARNING HAS ENDED FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  NOOKSACK RIVER AT NORTH CEDARVILLE AFFECTING WHATCOM COUNTY.
 
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY. 
 
.FLOOD BULLETIN NO. 6.

                OLYMPIC PENINSULA REGION

THE SKOKOMISH RIVER HAS CRESTED AND WILL FALL BELOW FLOOD STAGE
MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED AREAS. THIS IS THE CAUSE OF MOST FLOOD
RELATED DEATHS IN WASHINGTON. 

&&

WAC045-281517-
/O.EXT.KSEW.FL.W.0063.000000T0000Z-111128T1940Z/
/SRPW1.1.ER.111127T2150Z.111128T0230Z.111128T1040Z.NO/
1017 PM PST SUN NOV 27 2011

...FLOOD WARNING EXTENDED UNTIL MONDAY MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE SKOKOMISH RIVER NEAR POTLATCH
* UNTIL MONDAY MORNING. 
* AT 10:00 PM SUNDAY THE STAGE WAS 16.8 FEET. 
* FLOOD STAGE IS 16.5 FEET. 
* MINOR FLOODING IS OCCURRING.
* FORECAST...THE RIVER CRESTED AT 16.9 FEET AT 6 PM SUNDAY AND WILL 
  CONTINUE TO FALL TO BELOW FLOOD STAGE EARLY MONDAY MORNING.
* IMPACT...AT 16.5 FEET...THE SKOKOMISH RIVER WILL CAUSE WIDESPREAD 
  FLOODING OF PASTURE LANDS...WITH WATER FLOWING QUICKLY OVER EAST 
  BOURGAULT ROAD AND SKOKOMISH VALLEY ROAD.

$$

WAC073-280647-
/O.CAN.KSEW.FL.W.0062.000000T0000Z-111128T1558Z/
/NRKW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1017 PM PST SUN NOV 27 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE NOOKSACK RIVER AT NORTH CEDARVILLE
* AT  9:15 PM SUNDAY THE STAGE WAS 144.7 FEET. 
* FLOOD STAGE IS 146.5 FEET. 

$$

WWW.WEATHER.GOV/SEATTLE
460 
WGUS86 KSEW 281418
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
618 AM PST MON NOV 28 2011

...THE FLOOD WARNING HAS ENDED FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY.
 
.FLOOD BULLETIN NO. 7

THE SKOKOMISH RIVER FELL BELOW FLOOD STAGE EARLY THIS MORNING AND
WILL CONTINUE TO FALL TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC045-281448-
/O.CAN.KSEW.FL.W.0063.000000T0000Z-111128T1415Z/
/SRPW1.1.ER.111127T2150Z.111128T0230Z.111128T0922Z.NO/
618 AM PST MON NOV 28 2011

THE FLOOD WARNING HAS ENDED FOR
  THE SKOKOMISH RIVER NEAR POTLATCH
* AT  6:00 AM MONDAY THE STAGE WAS 16.1 FEET. 
* FLOOD STAGE IS 16.5 FEET. 
* FELL BELOW FLOOD STAGE EARLY THIS MORNING.
* FORECAST...THE RIVER FELL BELOW FLOOD STAGE  1:22 AM EARLY 
  THIS MORNING AND WILL CONTINUE TO FALL.
* IMPACT...AT 15.0 FEET...THE SKOKOMISH RIVER WILL LOCALLY SPILL OVER 
  ITS BANKS INTO LOW AREAS OF THE SKOKOMISH VALLEY.

$$

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Nov 27, 9:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 27, 9:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
930 AM PST SUN NOV 27 2011

.SYNOPSIS...A STRONG COLD FRONT WILL MOVE SOUTH ACROSS WESTERN
WASHINGTON TODAY...BRINGING RAIN AND AREAS OF WINDY CONDITIONS. WEAK
HIGH PRESSURE WILL MOVE OVER THE AREA TONIGHT ALLOWING SHOWERS TO
DECREASE THIS EVENING AND PARTLY SUNNY WEATHER ON MONDAY. AN UPPER
LEVEL TROUGH WILL BRING SCATTERED SHOWERS TO THE AREA TUESDAY AND
WEDNESDAY. A STRONG UPPER LEVEL RIDGE WILL BRING DRY AND COOLER
WEATHER LATE THIS WEEK.

&&

.SHORT TERM...WET AND WINDY CONDITIONS WILL CONTINUE ACROSS WESTERN
WA TODAY AS A COLD FRONT SLIDES SE THROUGH THE AREA. WINDS ALONG THE
COAST AND NORTH INTERIOR HAVE EASED AND WILL ALLOW THE HIGH WIND
WARNING TO EXPIRE. THE FRONT IS JUST NOW PASSING CENTRAL VANCOUVER
ISLAND WHICH IS PRETTY CLOSE TO WHAT THE MODELS ARE SHOWING. THE 12Z
NAM12 HAS THE FRONT PASSING THROUGH THE INTERIOR AROUND 21Z THIS
AFTERNOON...WITH SHOWERS MAINLY AFFECTING THE CENTRAL CASCADES. THE
INFRARED SATELLITE DOES SHOW SOME CLEARING BEHIND THE FRONT SO
EXPECT DRIER CONDITIONS THIS EVENING.

SEVERAL INCHES OF PRECIP FELL IN THE OLYMPICS AND NORTH CASCADES
OVERNIGHT...WITH A FEW MORE INCHES TO GO TODAY. FREEZING LEVELS ARE
STILL QUITE HIGH /8000 FT ON THE 12Z KUIL SOUNDING/ SO PRECIP IS
MAINLY FALLING AS RAIN IN THE MOUNTAINS. FLOOD WATCHES AND WARNINGS
ARE UP FOR PORTIONS OF WESTERN WA.

WEAK RIDGING OVER THE PAC NW WILL BRING DRY WEATHER TO THE REGION ON
MONDAY. THEN AN UPPER LEVEL SHORT WAVE TROUGH MAY CLIP WESTERN WA ON
TUE. THIS IS FASTER THAN PREVIOUS SOLUTIONS. WILL LOOK AT THE 12Z
RUNS AND MAKE ANY TIMING ADJUSTMENTS. IF THE NEW MODELS PAN OUT THEN
WED WILL BE DRIER AS THIS SYSTEM EXITS. 33

.LONG TERM...PREVIOUS DISCUSSION...MODELS MAY BE SPEEDING UP JUST A
TAD WITH THE PASSING UPPER LEVEL TROUGH ON WEDNESDAY. CURRENT
FORECASTS HAVE SHOWERS CONTINUING ALL DAY BUT THE LATEST 06Z GFS/NAM
SUGGEST PRECIP WILL BE DONE BY 12Z WEDNESDAY OR SHORTLY AFTER.

BOTH GFS/ECMWF BUILD A STRONG UPPER LEVEL RIDGE JUST OFFSHORE ALONG
135W ON WEDNESDAY WITH COOL DRY N FLOW ALOFT DEVELOPING OVER W WA. A
SURFACE HIGH OVER B.C. WILL PROVIDE N LOW LEVEL FLOW. THE MODELS
HAVE BEEN INCONSISTENT IN HOW THE RIDGE EVOLVES THURSDAY THROUGH
SUNDAY...BUT FOR NOW THIS PERIOD LOOKS DRY. 00Z GFS/ECMWF TRIED TO
BRING A WEAK SHORTWAVE TROUGH ACROSS THE AREA AROUND FRIDAY IN NW
FLOW ALOFT...BUT THE 06Z GFS HAS BACKED AWAY FROM THIS. KAM

&&

.HYDROLOGY...RAINFALL AMOUNTS HAVE BEEN REMARKABLY LIGHT EXCEPT FOR
RIGHT AROUND MOUNT BAKER. THE SKI AREA HAS RECEIVED ABOUT 4 INCHES
OF RAIN...AND IT HAS BEEN ALL RAIN AS THE SNOW LEVEL IS 4500 FEET OR
SO AND THE TEMPERATURE REMAINED ABOVE FREEZING ALL NIGHT AT THE SKI
AREA. ANOTHER INCH OR TWO OF RAIN IS LIKELY TODAY BEFORE THE SNOW
LEVEL DROPS SIGNIFICANTLY AS THE COLD FRONT PASSES. A WARNING FOR
MINOR FLOODING ON THE NOOKSACK RIVER AT NORTH CEDARVILLE IS ALREADY
OUT. THE NOOKSACK HAS A LONG AND STORIED HISTORY OF NEARLY REACHING
FLOOD STAGE THEN LEVELING OFF...BUT WILL LEAVE THE WARNING IN EFFECT.

ELSEWHERE RAINFALL IN THE MOUNTAINS HAS BEEN NOWHERE NEAR ENOUGH TO
CAUSE ANY FLOODING. THERE WILL PROBABLY BE ANOTHER SIX HOURS OF RAIN
IN THE SOUTHERN OLYMPICS AND FARTHER SOUTH IN THE NORTH CASCADES...
BUT UNLESS THE RAIN IS FANTASTICALLY HEAVY ANY MORE FLOODING IS
LOOKING INCREASINGLY UNLIKELY. WILL KEEP THE WATCH GOING FOR THE
STILLAGUAMISH AND SKOKOMISH RIVERS SINCE THE RIVER FORECAST CENTER
MODEL BRINGS BOTH RIVERS TO WITHIN A FOOT OR SO OF FLOOD STAGE
TONIGHT. BURKE

.AVIATION...A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TODAY
FROM THE NORTHWEST. STRONG WEST/SOUTHWEST FLOW ALOFT THIS MORNING
WILL BECOME MODERATE NORTHWEST THIS AFTERNOON AND EVENING. AIR MASS
MOIST AND STABLE. STRONG SOUTHEAST SURFACE WINDS...MAINLY COAST AND
NORTH INTERIOR...WILL EASE AND BECOME MORE WESTERLY BEHIND THE FRONT
LATER TODAY.

CEILINGS ARE GENERALLY 2-4K FT THIS MORNING AND WILL LIKELY BE 2-3K
FT IN RAIN AT ALL TERMINALS INTO THE EARLY AFTERNOON. SOME CLEARING
AND IMPROVEMENT IS LIKELY LATE TODAY BEHIND THE FRONT AS RAIN
CHANGES TO SHOWERS. A CONVERGENCE ZONE WILL LIKELY FORM LATE IN THE
DAY NORTH OF SEATTLE.

KSEA...WINDS WILL BE SOUTHERLY 12G20 KT TODAY THEN EASE THIS
EVENING. DO NOT EXPECT THE CONVERGENCE ZONE TO REACH AS FAR SOUTH AS
KSEA SO WINDS SHOULD REMAIN SOUTHERLY. CHB

&&

.MARINE...COLD FRONT CURRENTLY MOVING SOUTHEAST THROUGH THE AREA.
WINDS HAVE DIMINISHED CONSIDERABLY OVER AREAS WHERE THE FRONT HAS
PASSED...INCLUDING THE COAST AND NORTHERN INLAND WATERS. WILL KEEP
RESIDUAL GALES GOING IN THE NORTHERN INLAND WATERS AND ADMIRALTY
INLET FOR A FEW MORE HOURS. WESTERLY GALES IN THE STRAIT WILL
CONTINUE INTO THE EVENING.

WEAK HIGH PRESSURE WILL BUILD OVER THE WATERS STARTING LATE TODAY
AND WILL CONTINUE INTO TUESDAY GIVING LIGHT WINDS. A WEATHER SYSTEM
WILL ARRIVE AROUND TUESDAY AFTERNOON BUT CURRENTLY WINDS LOOK
UNLIKELY TO GET HIGHER THAN SMALL CRAFT ADVISORY STRENGTH. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCHES AND WARNINGS IN EFFECT FOR PORTIONS OF WESTERN
     WA.
PZ...GALE WARNING CENTRAL AND EAST STRAIT...NORTHERN INLAND
     WATERS...AND ADMIRALTY INLET.
    .SMALL CRAFT ADVISORY ALL OTHER WATERS.
    .SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 6:04 AM PSTRiver Flood WarningSEWWhatcom16 hr
Nov 27, 11:45 AM PSTRiver Flood AdvisorySEWMason3 hr

Nearby

River Flood Warnings in Washington, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.